Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 64, NWS La Crosse, WI

July 8, 1999Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 8, 1999, 7:45 PM CDT for Houston County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 7:45 PM CDT (00:45 UTC)
Expired
Jul 8, 1999, 8:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Houston County, MN

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:53 PM CDTHail 1.75Houston, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 090046 RRA
SVRLSE
MNC055-090145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 845 PM CDT

* AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEW HARTFORD...15 MILES WEST OF
  LA CROSSE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSTON AROUND 755 PM
  HOKAH AROUND 800 PM
  LA CRESCENT AROUND 810 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THU~NDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SHEA/THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT THU JUL 8 1999

FORECAST CONCERNS CENTER ON SEVERE WEATHER THREAT TONIGHT AND
INFLUENCE OF UPPER LOW OVER WESTERN GREAT LAKES TOMORROW.

KEEPING A CLOSE EYE ON MESOSCALE FEATURES THIS AFTERNOON WITH
OUTFLOW FROM EARLIER MCS MASKING EXACT POSITION OF WARM FRONT.
LOW LEVEL SHEAR AND HELICITY VALUES OFF OF LAPS SOUNDINGS CONTINUE
TO INCREASE IN VICINITY OF BOUNDARY FROM NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN. CAPES NOT OVERLY IMPRESSIVE YET BECAUSE OF
LIMITED HEATING. THIS MAY DELAY ONSET OF CONVECTION UNTIL LATER
THIS EVENING...FIRST DEVELOPING AS POSSIBLE SUPERCELLS ALONG WARM
FRONT/OUTFLOW...AND THEN AS A LINE WHEN COLD FRONT APPROACHES
TOWARD 06Z.

SLIGHT TIMING DIFFERENCES IN SHORT TERM MODELS...BUT WILL FOLLOW
PERSISTENCE AND ETA/NGM COMBINATION WITH UPPER LOW AND BEST DYNAMICS
MOVING INTO MINNESOTA BY 12Z FRIDAY. SURFACE FRONT STILL PROGGED TO
PUSH THROUGH FORECAST AREA BETWEEN 04Z-08Z. WILL KEEP SEVERE WORDING
FOR THE EVENING HOURS ONLY EXCEPT IN FAR SOUTHEAST ZONES.

LOOKING UPSTREAM...AIR BEHIND FRONT IS CONSIDERABLY DRIER AND COOLER.
WITH UPPER LOW VICINITY WESTERN GREAT LAKES TOMORROW...BREEZY DAY IS
ON TAP...ESPECIALLY WEST OF MISSISSIPPI RIVER WHERE BEST MIXING WILL
OCCUR. COLDER AIR ALOFT AND STEEPER LAPSE RATES MAY KEEP MORE CLOUDS
AROUND AND EVEN DIURNAL SHOWERS CLOSER TO LOW SO OPTED FOR SMALL POPS
OVER NORTHERN AND EASTERN ZONES IN 2ND PERIOD.

BEYOND THAT BROAD RIDGE OVER WESTERN U.S. WILL AMPLIFY ONCE AGAIN
WITH COOL AND QUIET WEATHER HEADING INTO THE WEEKEND. SHORT WAVE
TROUGH ENERGY BY MONDAY MAY BRING NEXT SHOT AT RAIN.

.LSE...NONE.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM CDTTornado WarningARXWinona60 min
Jul 8, 8:50 PM CDTSevere Thunderstorm WarningARXFillmore, Houston65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.